Thunderstorm Wind, Chippewa
- When
- August 1, 7:45 AM EST
- Where
- Chippewa County, 10 mi W of Paradise
- Measured
- 50 kt (58 mph)
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 46.633, -85.250
Trees down at Tahquamenon State Park
Four waves of severe thunderstorms impacted northern Michigan during the morning, afternoon, and evening hours on the 1st. The first wave of severe thunderstorms struck the area during the early morning hours, initially knocking trees down in Tahquamenon Falls State Park.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Four waves of severe thunderstorms impacted northern Michigan during the morning, afternoon, and evening hours on the 1st. The first wave of severe thunderstorms struck the area during the early morning hours, initially knocking trees down in Tahquamenon Falls State Park. The last of the storms exited northern Michigan into Lake Huron during the evening hours.Three tornadoes were associated with the severe thunderstorms, but none of these crossed county boundaries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 1, 2:55 AM EST, 4 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 355 AM EDT THU AUG 01 2002 WEAK SFC RIDGING CURRENTLY OVER LWR MI HAS KEPT MUCH OF THE STATE RAINFREE EARLY THIS MORNING. HOWEVER...A LINE OF SHRA IS BEGINNING TO DEVELOP AS A RESULT OF INCREASING WAA OVER EAST CENTRAL WI AND UPR MI. LOW LEVEL CONVERGENCE/FOCUS IN THIS REGION IS VERY WEAK... SO PRECIP HAS REMAINED RATHER LIGHT THUSFAR. FURTHER UPSTREAM... STRONG/SEVERE CONVECTION CONTINUES TO FIRE OVER THE ARROWHEAD OF MN...AND HAS RECENTLY SHOWED SIGNS OF A LINE ECHO WAVE PATTERN. PRECIP CHANCES AND SEVERE TSRA POTENTIAL WILL REMAIN THE HOT FORECAST ISSUES THROUGH THIS EVENING. WEATHER THEN QUIETS FOR THE WEEKEND. TODAY AND TONIGHT...WIND FIELDS STRENGTHEN AT ALL LEVELS IN RESPONSE TO INCREASING WAA AT LOW LEVELS AND AN APPROACHING 90 KT 300 JET MAX. DIRECTIONAL SHEER DIMINISHES THROUGHOUT THE DAY...BUT SPEED SHEER BECOMES QUITE IMPRESSIVE. DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREAT...AS CONFIRMED BY ONGOING DAMAGING WIND EVENT OVER NE MN RESULTING FROM A VERY WELL DEFINED BOWING SEGMENT. EXPECT LINE OF WEAK SHRA ACTIVITY OVER ERN WI WILL INCREASE IN COVERAGE AND INTENSITY AS LOW LEVEL CONVERGENCE INCREASES IN RESPONSE TO AN APPROACHING SHORT WAVE AND ASSOCIATED DPVA. ALSO EXPECT THE NE MN CONVECTION WILL EVENTUALLY REACH OUR CWA. MAIN QUESTIONS WITH RESPECT TO THIS ARE WHETHER IT WILL HOLD TOGETHER AND TIMING IT INTO THE REGION. ATMOSPHERE IS PRIMED FOR CONVECTIVE DEVELOPMENT...WITH DWPTS IN THE UPPER 60S TO AROUND 70...INCREASING 850 MB THETA-E RIDGING...AND BETTER FOCUS AND INCREASING INSTABILITY WITH TIME TODAY. SEE LITTLE TO IMPEDE ORGANIZED CONVECTION AS IT MOVES EASTWARD THRU WI INTO MI. TIMING COULD BE MORE DIFFICULT. CONVECTION THIS ORGANIZED TENDS TO TAKE ON A LIFE OF ITS OWN AND ACCELERATE. FOR NOW...ESTIMATED TIME OF ARRIVAL WILL BE AROUND MID MORNING...BUT WILL KEEP A CLOSE EYE ON IT TO DETECT CHANGES IN SPEED. WILL MAINTAIN LIKELY POPS FOR ALL ZONES TODAY...BUT WILL WORD AS MAINLY IN THE AFTERNOON FOR SE SECTIONS OF THE CWA. WILL CONTINUE LIKELY POPS INTO THIS EVENING FOR NRN LWR MI...AND CHANCE FOR ERN UPR MI. PRECIP SHOULD THEN END FROM NW TO SE BY LATE EVENING AND OVERNIGHT WITH FROPA. FRIDAY THROUGH SATURDAY...SIGNIFICANTLY COOLER AND DRIER AIR WORKS INTO THE REGION BEHIND THE FRONT. WILL MAINTAIN A DRY FORECAST... EXPECT SOME DIURNAL CU DEVELOPMENT WITH COOLER AIR ALOFT...WITH MOSTLY CLEAR SKIES AT NIGHT. NO CHANGES MADE TO THE REST OF THE FORECAST. THANKS TO DTX FOR COORDINATION. .APX...NONE. EME
MIZ008-015>036-041-042-011600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 503 AM EDT THU AUG 01 2002 ...THERE IS A RISK OF SEVERE WEATHER ACROSS EASTERN UPPER AND NORTHWEST LOWER MICHIGAN TODAY AND TONIGHT... * THREAT AREA....EASTERN UPPER MICHIGAN AND NORTHWEST LOWER MICHIGAN...ESPECIALLY NORTH AND WEST OF A LINE FROM ROGERS CITY TO CADILLAC. * DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. * HAZARDOUS WEATHER THREAT...THUNDERSTORM WIND GUSTS OF 60 TO 80 MPH. * TIME OF HAZARDOUS WEATHER THREAT...BETWEEN 9 AM AND 2 PM...AND AGAIN AFTER 5 PM. * FOR INFORMATION REGARDING ONGOING...POSSIBLY HAZARDOUS WEATHER CONDITIONS PLEASE REFER TO WWW.CRH.NOAA.GOV/APX/ (ALL LOWER CASE). IF LATER INFORMATION FURTHER SUPPORTS THIS HAZARDOUS WEATHER THREAT...APPROPRIATE WATCHES AND/OR WARNINGS WILL BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. EME
The Marquette radar (KMQT), 176 km away, was scanning. The volume nearest the first event began at 12:46 UTC.
15 thunderstorm wind, 3 tornado, 3 hail. Local standard time, as filed.
Trees down at Tahquamenon State Park
12 inch diameter trees down. Some garage roofs damaged.
Numerous trees down.
Numerous trees down, some onto structures and vehicles. Roof damage to several buildings.
Numerous trees down.
Trees and power lines down.
Several 8-10 inch diameter trees down.
Numerous trees down.
A few trees down.
Numerous 14-16 inch diameter trees down.
Numerous trees down.
Damage to patrol car.
Tornado developed and dissipated over Black Lake, causing no damage.
Tornado developed over Black Lake and moved onshore near Black Lake Bluffs. Many trees downed and at least three pontoon boats flipped.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2002Every state in 2002This day in weather historyThe tornado archive for Michigan, 2002Warnings in Michigan, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316447, 5316448, 5316449, 5316557, 5316573, 5316558, 5316559, 5316572, 5316560, 5316561, 5316562, 5316563, 5316564, 5316565, 5316574, 5316566, 5316567, 5316568, 5316569, 5316570, 5316571.